Skip to main content Accessibility help
×
×
Home

ON THE INEVITABILITY OF THE CONSISTENCY OPERATOR

  • ANTONIO MONTALBÁN (a1) and JAMES WALSH (a2)

Abstract

We examine recursive monotonic functions on the Lindenbaum algebra of $EA$ . We prove that no such function sends every consistent φ to a sentence with deductive strength strictly between φ and $\left( {\varphi \wedge Con\left( \varphi \right)} \right)$ . We generalize this result to iterates of consistency into the effective transfinite. We then prove that for any recursive monotonic function f, if there is an iterate of $Con$ that bounds f everywhere, then f must be somewhere equal to an iterate of $Con$ .

Copyright

References

Hide All
[1]Andrews, U., Cai, M., Diamondstone, D., Lempp, S., and Miller, J. S., On the structure of the degrees of relative provability. Israel Journal of Mathematics, vol. 207 (2015), no. 1, pp. 449478.10.1007/s11856-015-1182-8
[2]Beklemishev, L. D., Provability logics for natural turing progressions of arithmetical theories. Studia Logica, vol. 50 (1991), no. 1, pp. 107128.10.1007/BF00370390
[3]Beklemishev, L. D., Iterated local reflection versus iterated consistency. Annals of Pure and Applied Logic, vol. 75 (1995), no. 1–2, pp. 2548.10.1016/0168-0072(95)00007-4
[4]Beklemishev, L. D., Proof-theoretic analysis by iterated reflection. Archive for Mathematical Logic, vol. 42 (2003), no. 6, pp. 515552.10.1007/s00153-002-0158-7
[5]Beklemishev, L. D., Provability algebras and proof-theoretic ordinals, I. Annals of Pure and Applied Logic, vol. 128 (2004), no. 1–3, pp. 103123.10.1016/j.apal.2003.11.030
[6]Beklemishev, L. D., Reflection principles and provability algebras in formal arithmetic. Russian Mathematical Surveys, vol. 60 (2005), no. 2, p. 197.10.1070/RM2005v060n02ABEH000823
[7]Feferman, S. and Spector, C., Incompleteness along paths in progressions of theories, this Journal, vol. 27 (1962), no. 4, pp. 383390.
[8]Friedman, S.-D., Rathjen, M., and Weiermann, A., Slow consistency. Annals of Pure and Applied Logic, vol. 164 (2013), no. 3, pp. 382393.10.1016/j.apal.2012.11.009
[9]Harrison, J., Recursive pseudo-well-orderings. Transactions of the American Mathematical Society, vol. 131 (1968), no. 2, pp. 526543.10.1090/S0002-9947-1968-0244049-7
[10]Joosten, J. J., Turing–Taylor expansions for arithmetic theories. Studia Logica, vol. 104 (2016), no. 6, pp. 12251243.10.1007/s11225-016-9674-z
[11]Pour-El, M. B. and Kripke, S., Deduction-preserving “recursive isomorphisms” between theories. Fundamenta Mathematicae, vol. 61 (1967), pp. 141163.10.4064/fm-61-2-141-163
[12]Schmerl, U. R., A fine structure generated by reflection formulas over primitive recursive arithmetic. Studies in Logic and the Foundations of Mathematics, vol. 97 (1979), pp. 335350.10.1016/S0049-237X(08)71633-1
[13]Shavrukov, V. Y. and Visser, A., Uniform density in Lindenbaum algebras. Notre Dame Journal of Formal Logic, vol. 55 (2014), no. 4, pp. 569582.10.1215/00294527-2798754
[14]Slaman, T. A. and Steel, J. R., Definable functions on degrees, Cabal Seminar 81–85 (Kechris, A. S., Martin, D. A., and Steel, J. R., editors), Springer, Berlin, 1988, pp. 3755.10.1007/BFb0084969
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed